Nebraska, 2025

Hail and Damaging Winds in Nebraska, July 18, 2025

July 18, 2025 · NWS CYS · 7 events in 1 county or zone

Multiple supercells trekked across southeast Wyoming and the Nebraska panhandle the afternoon and evening of June 18th. Storms produced all form of severe weather including large hail, strong winds, funnel clouds, and urban flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Multiple supercells trekked across southeast Wyoming and the Nebraska panhandle the afternoon and evening of June 18th. Storms produced all form of severe weather including large hail, strong winds, funnel clouds, and urban flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 18, 4:27 PM MST, 2 hours 1 minute earlier. Its key messages:

  • Scattered PM showers and thunderstorms are expected across the area on both Friday and Saturday. A few storms will have the potential to become strong to severe, mainly in the NE Panhandle.
  • Quite warm conditions persist for Sunday through Friday, with almost daily chances for isolated to scattered late day showers and thunderstorms.
Area forecast discussion, Jul 18, 4:27 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
527 PM MDT Fri Jul 18 2025

.KEY MESSAGES...

- Scattered PM showers and thunderstorms are expected across the
  area on both Friday and Saturday. A few storms will have the
  potential to become strong to severe, mainly in the NE
  Panhandle.

- Quite warm conditions persist for Sunday through Friday, with
  almost daily chances for isolated to scattered late day
  showers and thunderstorms.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 100 PM MDT Fri Jul 18 2025

Early afternoon visible satellite imagery reveals developing
convective cumulus cloud coverage over the higher terrain of
southeast Wyoming. Widely scattered mid and upper-level cloud
cover continues to drift from southwest to northeast over the
region, evidence in seasonably high mid-level moisture also
shown in forecast soundings. Aloft, a light zonal-flow pattern
is present over Wyoming and Nebraska, with the core of stronger
flow aloft located well to the north in the Dakotas and Montana.
Forecast soundings reveal a very shallow layer of upslope flow
in areas east of the high plains which is confirmed by surface
observations as of 19z. Overall, a very marginal convective
setup is in place today. West of I-25, forecast soundings show
fairly large dewpoint depressions and generally straight but
short hodographs. Isolated instances of gusty wind in the 40-60
mph range are possible with any stronger cores, with isolated
shower activity continuing overnight as a weak monsoonal plume
of mid-level moisture continues to sit over the central Rockies.
Farther east in the Wyoming high plains and Nebraska Panhandle,
thunderstorms will have a bit more low-level moisture to work
with, with smaller Td depressions and small but slightly more
curving hodographs seen in forecast soundings. CAM guidance is
in generally good agreement showing a weak clustered storm mode
and the possibility of a few cells containing pea to penny
sized hail and wind gusts up to 60 mph. The corridor of greatest
concern appears to be from Torrington/Lusk through Chadron
where locally backed and enhanced surface flow may help to
sustain a stronger storm or two through around 3z tonight.
Elsewhere, expect a few isolated showers to continue through the
evening as the aforementioned monsoonal plume remains in place
in the mid levels over all of southeast Wyoming and far western
Nebraska.

After a mild and partly cloudy overnight period, convection will
once again be a threat on Saturday. The 500mb jet will dip
southward through the morning and early afternoon, with h5 flow
around 25-35 knots over most of the high plains east of the
Laramie Range by 18z. Surface flow will remain out of the west
in the high-basins of southeast Wyoming. To the east, a battle
between drier westerly surface flow and lingering upslope will
take place, with a diffuse dryline setting up somewhere
along/east of the WY/NE state line in the NE panhandle. Exactly
where this dryline sets up and how sharp it becomes will
ultimately determine the convective threat in the Panhandle on
Saturday. A sharper dryline with more potent moisture return
(evidenced in CAMs such as the NAM Nest/WRF ARW would support a
greater thunderstorm threat in the panhandle. Supercells would
be possible in the CWA with large hail over 1 inch and gusty
outflow winds possible. However, models such as the HRRR, FV3,
and RRFS favor a more deeply mixed boundary layer and thus a
more diffuse dryline farther east of the CDR/AIA/SNY line. This
outcome would likely result in only weaker, high-based
convection for much of the CWA with only a minor high-wind
threat. The current trend of most HREF guidance favors the
farther east dryline and lower severe weather threat for the
eastern portions of the CWA on Saturday and PoPs/PoT guidance
has been adjusted accordingly. Still, folks headed outside to
enjoy summertime recreation weekend activities should be on the
lookout for briefly gusty winds and isolated lightning with any
thunderstorms that do form.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 100 PM MDT Fri Jul 18 2025

Sunday...Low amplitude shortwave ridging aloft develops. With drier
air moving in at low and mid levels, only isolated afternoon
thunderstorms will be possible near the southern Laramie Range,
otherwise dry. 700 mb temperatures near 17 Celsius will yield high
temperatures from the mid 80s to upper 90s.

Monday...Continued hot with southwest flow aloft and 700 mb
temperatures near 16 Celsius. Other than isolated late day
thunderstorms, warm temperatures aloft will produce enough
convective inhibition to limit convective development.

Tuesday...With slightly more atmospheric moisture, and cooler
temperatures aloft, we expect to see a little uptick in late day
showers and thunderstorms, along with slightly cooler temperatures.

Wednesday...As the flow aloft turns westerly, atmospheric moisture
increases, with a corresponding increase in late day showers and
thunderstorms, along with cooler temperatures.

Thursday...Similar temperatures compared to Wednesday with weak
ridging aloft. Still looks like adequate low and mid level moisture
for isolated to scattered afternoon and evening thunderstorms.

Friday...A few degrees warmer than Thursday as 700 mb temperatures
peak near 18 Celsius. Adequate atmospheric moisture for isolated to
scattered late day showers and thunderstorms, mainly east of
I-25.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 522 PM MDT Fri Jul 18 2025

West flow aloft will continue.

Wyoming TAFS...Scattered to broken clouds from 7000 to
10000 feet will prevail. Occasional thunderstorms will occur at
Rawlins and Cheyenne until 02Z, producing wind gusts to
35 knots. Outside of thunderstorms, winds will gust to 25 knots
at Rawlins until 03Z, and to 25 knots at all terminals after
15Z Saturday.

Nebraska TAFS...Scattered to broken clouds from 6000 to
12000 feet will prevail. Thunderstorms will be in the vicinity
until 03Z. Winds will gust to 23 knots at Chadron and Alliance
until 03Z, and to 25 knots at all terminals after 15Z Saturday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MAC
LONG TERM...RUBIN
AVIATION...RUBIN
Hazardous weather outlook, Jul 18, 1:41 PM MST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
241 PM MDT Fri Jul 18 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-192045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
241 PM MDT Fri Jul 18 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will move eastward in the Wyoming high
plains as well as the Nebraska panhandle. Isolated pea to penny
sized hail and gusty winds to near 60 mph are the primary threats
through 8pm. Please report any severe weather to the NWS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A better chance of thunderstorms will exist on Saturday with
storms moving eastward in the Wyoming high plains as well as the
Nebraska panhandle. Hail up to quarter size and gusty winds to
near 60 mph are the primary threats through 9pm, mainly in the
Nebraska panhandle.

.Spotter information statement...
Please report any severe weather to the NWS.

In the hours before

Local storm report, Jul 18, 5:24 PM MST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
624 PM MDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Hail             Lost Springs            42.77N 104.92W
07/18/2025  M1.00 Inch       Converse           WY   Trained Spotter

&&
Local storm report, Jul 18, 5:39 PM MST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
639 PM MDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             7 W Torrington          42.07N 104.32W
07/18/2025  M1.00 Inch       Goshen             WY   Public

            Estimated 60 mph winds.

&&
Special weather statement, Jul 18, 5:45 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
645 PM MDT Fri Jul 18 2025

WYZ102-108-190130-
Goshen County WY-Niobrara County WY-
645 PM MDT Fri Jul 18 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN NIOBRARA AND
NORTHERN GOSHEN COUNTIES THROUGH 730 PM MDT...

At 645 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Keeline, or 15 miles west of Lusk, moving east at
25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lusk, Manville, Keeline, Lance Creek, and Niobrara County
Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4267 10489 4287 10489 4310 10445 4261 10436
TIME...MOT...LOC 0045Z 254DEG 22KT 4281 10476

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Trudel
Local storm report, Jul 18, 5:53 PM MST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
653 PM MDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Hail             10 NW Henry             42.10N 104.19W
07/18/2025  M1.20 Inch       Goshen             WY   Trained Spotter

            Spotter reported 1.2 inch hail 10 miles nw
            of henry, NE.

&&
Special weather statement, Jul 18, 5:57 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
657 PM MDT Fri Jul 18 2025

NEZ019-096-WYZ108-190130-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
657 PM MDT Fri Jul 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND EAST CENTRAL GOSHEN COUNTIES THROUGH 730 PM
MDT...

At 657 PM MDT, Doppler radar was tracking a strong thunderstorm over
Torrington, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Torrington, Mitchell, Morrill, Lyman, Yoder, Henry, Huntley, Stegall,
Southern Hills Estates, Scotts Bluff County Fairground, Torrington
Municipal Airport, Hubbard Hill, and Goshen County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4193 10435 4215 10431 4219 10363 4179 10377
TIME...MOT...LOC 0057Z 272DEG 33KT 4207 10420

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Trudel
Special weather statement, Jul 18, 6:09 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
709 PM MDT Fri Jul 18 2025

WYZ102-190145-
Niobrara County WY-
709 PM MDT Fri Jul 18 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NIOBRARA COUNTY THROUGH
745 PM MDT...

At 709 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lance Creek, or 21 miles north of Lusk, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Redbird and Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4292 10459 4306 10479 4337 10444 4319 10414
TIME...MOT...LOC 0109Z 225DEG 31KT 4306 10460

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Trudel

The radar

The Cheyenne radar (KCYS), 103 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Scotts Bluff

When
July 18, 6:28 PM MST
Where
Scotts Bluff County, 0.86 mi NW of Janise
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
41.860, -104.010

Storm chaser found 2 inch hailstone after the storm.

Thunderstorm Wind, Scotts Bluff

When
July 18, 6:38 PM MST
Where
Scotts Bluff County, 2.17 mi ENE of Janise
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.860, -103.960

Also received dime size hail at time of wind gust.

Thunderstorm Wind, Scotts Bluff

When
July 18, 6:42 PM MST
Where
Scotts Bluff County, 4.61 mi ESE of Janise
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.820, -103.920

Outbuilding blown apart by thunderstorm winds. Accompanied by pea sized hail. Report received via social media.

Hail, Scotts Bluff

When
July 18, 7:10 PM MST
Where
Scotts Bluff County, 2.31 mi SSW of Gering
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.800, -103.680

Report of ping pong ball size hail.

Hail, Scotts Bluff

When
July 18, 7:11 PM MST
Where
Scotts Bluff County, 0.51 mi W of Gering
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.830, -103.670

Report of quarter size hail.

Thunderstorm Wind, Scotts Bluff

When
July 18, 7:13 PM MST
Where
Scotts Bluff County, 0.51 mi E of Scottsbluff
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.870, -103.660

Scottsbluff Airport ASOS gust.

Hail, Scotts Bluff

When
July 18, 7:22 PM MST
Where
Scotts Bluff County, 2.06 mi W of Melbeta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.780, -103.560

Estimated 65 mph wind gust at time of quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264577, 1264579, 1264586, 1264578, 1264576, 1264580, 1264581.